Iowa, 2018

Tornadoes and Damaging Winds in Iowa, September 25, 2018

September 25, 2018 · NWS DVN · 8 events in 3 counties and zones

A line of strong storms tracked east across eastern Iowa during the afternoon hours. These storms produced several tornadoes and damaging wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of strong storms tracked east across eastern Iowa during the afternoon hours. These storms produced several tornadoes and damaging wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 25, 10:41 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 25, 10:41 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1141 AM CDT Tue Sep 25 2018

.SYNOPSIS...
Issued at 1135 AM CDT Tue Sep 25 2018

Strong cold front was bisecting the state of Iowa late this
morning. Temperatures across the area ranged from the upper 70s
to low 80s across the southeast to the lower 60s to upper 50s
across the northwest. Showers and thunderstorms were located
across Iowa. Some of these storms could be severe with damaging
winds, hail and tornadoes all possible threats.

Update at 10AM this morning continues to have the current thought
for this afternoon's event.  As a result, have attached it here for
brevity.

Severe Potential: Looks as though elevated convection will begin to
overtake the warm sector and become rooted in the BL. This should
occur shortly before noon and likely just west of the CWA.
Overall convection speed will slow down and begin to move into our
area. This will give time for CAPE to build this afternoon across
the CWA. Synoptic models show that shear doesn't support
tornadogenesis, due to SW sfc winds. It appears that a sfc wave is
forming across SW IA. This wave will back winds, much like the HRRR
shows. I believe that we will have a tornado threat from any
mesovortex that develops. I also believe that shear will be greater
than what synoptic models forecast due to this low. As far as severe
parameters go, tend to favor CAM solutions related to shear. Severe
threat for winds to 70 mph, hail and tornadoes remains for the area.

&&

.SHORT TERM...(This Afternoon through Wednesday)
ISSUED AT 1135 AM CDT Tue Sep 25 2018

Showers and storms will be exiting the area at the beginning of the
period.  It appears that the overall severe risk will be waning
after 00z across the area.  Main forecast concern for the overnight
period will be how low to go with temperatures as strong CAA brings
cool air into the area.  Currently, most of the area will see lows
in the 50s to the upper 40s.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 325 AM CDT Tue Sep 25 2018

Dry weather with below average temperatures will be the rule for the
remainder of the workweek. Over the weekend into early next week,
forecast confidence is below average as there is poor model
agreement with the position of a stalling frontal boundary that may
result in overrunning type rain.

High pressure that follows today's frontal passage will bring
clearing skies and much cooler, drier weather for Wed into Wed
night. Highs will be limited to the 60s, while dewpoints only in the
40s in the Canadian airmass lead to overnight lows in the 40s. A
shortwave in the broad cyclonic upper level flow will drive a dry
cold front through the area Thursday night. Ahead of this, the
enhanced prefrontal southwest low level flow will result in warmer
temperatures and highs in the upper 60s to around 70 for Thursday.
This boundary is still expected to stall just to the south across
KS, MO into central IL Friday. A series of upper level impulses
interacting with this baroclinic axis is shown triggering rain over
especially the north from late Friday into Friday night where chance
pops are maintained. Highs will again be limited to the 60s and
possibly only 50s, depending on precipiation trends.

Model solutions have once again departed camps with the synoptic
setup for next week. The 00z GFS maintains the front to the south
with overrunning rain over most of the forecast area, while the
ECMWF has now driven the front well to the south, allowing high
pressure to overspread IA saturday, suggesting a pleasant day. The
Canadian splits the difference with pressure, then renewed
frontogenesis suggesting developing rain by Saturday afternoon. For
now, the forecast is more reflective of the more pessimistic GFS
with rain chances and highs only in the 50s. If the high were to win
out, highs could be back in the 60s with sunshine.

Sunday onward, models have the boundary over, or possibly pushing
back north, across the area to keep at least chance for rain with a
warming trend going into Sunday and Monday. By Monday there is
greater model consensus depicting the warm front lifting north of
the area, which could return temperatures back into the 70s, with
returning chances for thunderstorms that would be possible with
steepening lapse rates and the active boundary.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1135 AM CDT Tue Sep 25 2018

Next 6 hours of TAF period will be consumed with thunderstorms
and MVFR to IFR conditions as they approach the TAF sites. Some of
these storms could be severe with gusts in excess of 50 kts and
hail. After this, strong cold front pushes through the area and
gusty winds are main threat through the overnight. End of TAF
period looks good for VFR.

&&

.HYDROLOGY...
Issued at 1022 AM CDT Tue Sep 25 2018

Not much change to river forecasts. The Cedar River at Vinton has
crested with Cedar Rapids expected to crest this evening near
17.5 feet. On the Wapsipinicon River near De Witt Major flooding
is expected to begin tomorrow, with a crest expected Friday night
into Saturday. Moderate flooding is still forecast for the Cedar
River at Conesville and the Iowa River at Marengo, Columbus
Junction, Wapello, and Oakville.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Sheets
AVIATION...Gibbs
HYDROLOGY...14
Hazardous weather outlook, Sep 25, 3:02 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
402 AM CDT Tue Sep 25 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
402 AM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Areas of dense fog are possible early this morning.

A strong cold front will push across the outlook area this
afternoon into early this evening. Thunderstorms will be likely
ahead of this front and some of the storms may be severe. The
Storm Prediction Center has a slight risk of severe storms over
most of the outlook area. The main threat will be damaging winds
up to 70 mph, with a secondary threat of large hail and a couple
of tornadoes possible.

A line of storms should form in our far western counties in Iowa
about 1 pm, sweep east at 40 mph, and exit our far eastern counties
in Illinois by about 7 pm.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance for thunderstorms Sunday night and Monday. It is
too soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required between 1 pm and 7 pm today.

Haase/DLS

The radar

The Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Linn

When
September 25, 12:24 PM CST
Where
Linn County, 1.38 mi N of Hiawatha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.680

A trained spotter estimated max wind gusts of 60 mph.

Thunderstorm Wind, Linn

When
September 25, 12:26 PM CST
Where
Linn County, 3.38 mi WSW of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.980, -91.710

A trained spotter reported a max wind gust of 60 mph.

Tornado, Henry

When
September 25, 12:26 PM CST to 12:27 PM CST
Where
Henry County, 2.22 mi WNW of Winfield to 2.04 mi WNW of Winfield
Rating
EF0
Path length
0.27 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.144, -91.489

A NWS storm survey team determined a stronger EF0 tornado touched down northwest of Winfield Iowa. Damage to trees and corn was noted along its over a quarter mile path. The max width was estimated to be 20 yards and strongest winds were estimated to be 85 mph.

Tornado, Linn

When
September 25, 12:30 PM CST to 12:31 PM CST
Where
Linn County, 1.12 mi S of Alburnett to 1.13 mi S of Alburnett
Rating
EF1
Path length
0.12 mi
Path width
20 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.134, -91.619

A NWS Survey Team determined a brief high end EF1 tornado, with estimated maximum wind speeds around 110 mph, snapped and uprooted hardwood trees at a farmstead. The tornado was embedded in a roughly quarter mile wide swath of straight line wind damage with estimated speeds of 80 to 90 mph.

Thunderstorm Wind, Linn

When
September 25, 12:33 PM CST
Where
Linn County, Alburnett
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.150, -91.620

A trained spotter reported several healthy large tree branches down, the time was estimated by radar.

Tornado, Cedar

When
September 25, 12:53 PM CST to 12:54 PM CST
Where
Cedar County, 1.17 mi SSE of Mechanicsville to 1.18 mi SSE of Mechanicsville
Rating
EF0
Path length
0.05 mi
Path width
20 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
41.885, -91.259

A NWS storm survey team determined a brief tornado touched down and lofted two empty grain bins and damaged some corn. Max winds are estimated near 80 mph. The maximum width was 20 yards and the path length was .05 miles.

Thunderstorm Wind, Henry

When
September 25, 12:59 PM CST
Where
Henry County, 2.6 mi W of Olds
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.130, -91.600

A NWS storm survey team reported a large tree limb down.

Tornado, Henry

When
September 25, 1:14 PM CST to 1:16 PM CST
Where
Henry County, 1.82 mi N of Winfield to 2.01 mi NNE of Winfield
Rating
EF1
Path length
1.05 mi
Path width
200 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
41.156, -91.456

A NWS storm survey team determined an EF1 tornado traveled a little over one mile and caused damage to trees along its path. Some houses were damaged by falling trees. The tornado at its widest was around 200 yards. Maximum winds were around 95 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785899, 785900, 787067, 787071, 785897, 787078, 785898, 787088.